Freeman Lifestyle ( Leaderboard Top ), pagematch: , sectionmatch: 1

Allergies

Dear Dr. Jen,

I have been having puffiness around my eyes and itchy rashes on my face and neck, on and off, for one month already. I have been to an allergologist and several dermatologists. They have given me antihistamines, steroids and other creams.  The medicines help, but as soon as I stop taking them, the rashes come back. I have been using the same facial wash and moisturizer for three decades now, and don’t take any supplements except for Centrum.  I have been put on a hypoallergenic diet which didn’t work. Please help me.  I don’t want to keep on taking medications.

Jocel

 

Dear Jocel,

Allergies that take on the form of wheals or hives and angioedema should be investigated more fully. Like with any allergy, treatment is easy with the prescribed creams and antihistamines.  But to get to the root of the problem, identification of the cause is half the battle won.  Once the trigger has been identified, avoidance of it can eliminate the problem altogether.

Freeman ( Article MRec ), pagematch: 1, sectionmatch:

If soap, cosmetics, medications and food have been ruled out as the causes for allergies, look to the environment.  Is there any construction going on in your house or your neighbors’ or your work place?  Cement dust and other industrial airborne contact allergens are common in construction sites.  Eyelids are easily affected, as well as the exposed parts of the body. Have you been going to any gardens or outdoor places, sports or work related? Some plants are also culprits in causing allergies. Is it triggered by heat or sweat? Do you take any pain relievers occasionally?

Needless to say, recognition of the offending allergen goes a long way in treating the skin allergies. Antihistamines and creams can only do so much.  The next step would be to avoid exposure to the allergen. There is no such thing as developing “immunity” to the allergen.  Once you are allergic to it, then that is most likely a lifetime condition.

 

Dear Dr. Jen,

I am in my mid 60s and have just experienced itchiness on my body since last year. There are no visible skin problems but I just feel itchy once in a while especially on my arms and legs.  I use Dermovate when the itchiness arises.  My doctor advised me to use lotion.  However, I have survived without lotion up to this age and I don’t like the feeling of stickiness on the skin. Is there another solution to this?

Ben

 

Dear Ben,

Unfortunately, as we age, our skin’s needs also change. Senile xerosis, the condition of having less moisture in the skin, is common in the elderly population. Less active oil glands, loss of fat and altered keratinocyte function leaves skin drier than how it was before.  And when your skin is dry and itchy, it becomes vulnerable to infection.

Aside from moisturizers, there are other measures you can adopt. Taking short baths and using lukewarm instead of hot water in showers can help. Replacing standard soap with cleanser that is not as bubbly (meaning less detergent) will avoid stripping skin of lipids. Look for a soap that is water miscible or have oil or colloidal oatmeal in them.

Lastly, treatment does involve religious use of lotions.  Emollients can help provide a barrier and compensate for the dryness.  This will eventually restore the integrity of the skin and take away the itchiness.  The trick to avoid the sticky feeling is to use a heavier lotion at night while you are asleep since you can’t be bothered by it.  During the day, use a lighter, water-based emollient.  You can opt to just apply the lotion on the arms and legs in the daytime because these are the areas that are more prone to xerosis.

Dr. Tan is a diplomate of Philippine Dermatological Society (PDS) and is affiliated with the Perpetual Succour Hospital (PSH). Information on PDS is at www.pds.org.ph. Questions or concerns regarding the skin may be sent by text to 0932 857 7070 or emailed to askskinrepublic@gmail.com; or coursed thru The Freeman – (032) 2531276, or thru PSH – (032) 2338620 and 2325929. Inquiries will be forwarded to Dr. Tan.

Freeman ( Article MRec ), pagematch: 1, sectionmatch:
  • Follow Us: